You are here:

Does Cymbalta Cause Weight Gain?

Antidepressants & Weight Gain

Most antidepressant medications come with a long list of
possible side effects. Many people who take antidepressants claim to have significant
weight gain. Yet, scientific studies on the matter don’t seem quite so clear-cut.

So, does Cymbalta cause weight gain or not? Learn about this
antidepressant’s side effects and what research says about how it affects
weight.

What Is Cymbalta?

Cymbalta (generic name: duloxetine) is a selective serotonin
and norepinephrine reuptake inhibitor (SNRI). SNRIs work by changing the
balance of certain neurotransmitters in the brain. By doing so, the brain
experiences changes in how it sends and receives messages. This can lead to
improved mood or pain relief.

Cymbalta is most often prescribed to treat depression, generalized
anxiety disorder (GAD), and pain caused by diabetes-related nerve damage in the
arms and legs. It’s also prescribed to treat fibromyalgia, which is a chronic
pain disorder.

Read about important warnings that come with this medication »

Common Cymbalta Side Effects

The most common side effects of Cymbalta include:

  • fatigue
  • dry mouth
  • nausea
  • constipation
  • diarrhea
  • dizziness
  • difficulty swallowing
  • decreased vision or blurring
  • loss of appetite
  • excessive sweating

You may experience symptoms of withdrawal if you stop taking
the medication, including:

  • insomnia
  • anxiety
  • nausea
  • nervousness and irritability
  • seizures
  • excessive sweating

Is Weight Gain a Side Effect?

Before you begin taking an antidepressant, you may want to
know how it could affect your weight. Many people say they experience changes
in their weight after they begin taking an SNRI like Cymbalta. However, research
shows those claims may be unwarranted.

According to Cymbalta’s prescribing
information, people who took the drug actually showed a decrease in appetite more frequently
than people who took a placebo. A study published in Neuropsychiatric
Disease and Treatment found that SNRIs like Cymbalta tended to cause decreased
appetite and weight loss.

In this 2006 report,
researchers analyzed 10 studies that investigated the relationship between
Cymbalta and body weight changes. It found that the majority of people experienced
weight loss after they began taking the antidepressant. However, the study also
found that people who take the medicine in the long term might ultimately experience
weight gain.

Still, what’s true for one person on the antidepressant may
not be true for you. However, the odds are in your favor. According to a 2014
JAMA Psychiatry study, weight gain that occurs
in people taking antidepressants is usually gradual and modest. Lifestyle
changes could help negate any weight gain that may occur while you’re taking
the medicine.

The Role of Serotonin

Why do some people who take antidepressants gain weight while
others lose weight? Scientists and doctors don’t quite understand that yet, but
it may have something to do with serotonin. Serotonin is a neurotransmitter in
the brain. It plays an important role in controlling and regulating your
appetite. Fluctuations in serotonin levels may influence your appetite.

SNRIs and other antidepressant medications affect your
serotonin levels. Changing your levels of the neurotransmitter may increase or
decrease your appetite.

Talk to Your Doctor

Your doctor should thoroughly explain all the side effects
you may experience when you begin taking Cymbalta or any other antidepressant
medication. You should discuss what lifestyle changes you could make to combat
these potential side effects. Your doctor may suggest you become more
physically active to prevent or reduce weight gain.

Your doctor may recommend an amended nutrition plan that
includes additional calories if you notice that you’re losing weight but your
doctor thinks you shouldn’t be. This could help combat your decreased appetite and
prevent unintended weight loss.

Cymbalta and antidepressants are not weight-loss tools. Weight
loss from Cymbalta is a side effect of a very powerful medication. You might
lose weight while on Cymbalta, or you might gain weight. The side effects are
different for each person. That’s why it’s important you discuss any and all
side effects you experience with your doctor.

Posted by: Dr.Health

Back to Top